Alert archive / California / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 1, NWS Los Angeles, CA
NWS Los Angeles, CA issued this severe thunderstorm warning at Jul 29, 2003, 4:36 PM PDT for Los Angeles County, California. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 29, 2003, 4:36 PM PDT (23:36 UTC)
- Expired
- Jul 29, 2003, 5:15 PM PDT
- In force
- 39 min
- Issued by
- NWS Los Angeles, CA
- Area
- Counties, with a storm outline in the text
County Los Angeles County, CA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 11.6 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1384 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
869 WUUS56 KLOX 292336 SVRLOX CAC037-300015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 435 PM PDT TUE JUL 29 2003 THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LOS ANGELES COUNTY IN SOUTHWEST CALIFORNIA * UNTIL 515 PM PDT * AT 426 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES EAST OF LAKE LOS ANGELES...OR ABOUT 22 MILES WEST OF VICTORVILLE...MOVING WEST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LAKE LOS ANGELES AT 450 PM PDT... SEVERE THUNDERSTORMS CAN PRODUCE DAMAGING WINDS IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. ROADWAYS MAY FLOOD QUICKLY...MOTORISTS SHOULD NOT CROSS FLOODED ROADS. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN OXNARD. LAT...LON 3455 11761 3472 11763 3471 11801 3449 11798 MOYER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 1:45 PM PDT, 2 hours 51 minutes earlier.
Area forecast discussion, Jul 29, 1:45 PM PDT, 2 hours 51 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 145 PM PDT TUE JUL 29 2003 THINGS GOING ALONG PRETTY MUCH AS EXPECTED. SHOWERS AND THUNDERSTORMS DEVELOPING IN RANDOM LOCATIONS AS AIRMASS REMAINS MOIST AND UNSTABLE. HOWEVER, THERE WAS ENOUGH CLEARING IN SOME PLACES, ESPECIALLY LA COUNTY, TO ALLOW TEMPERATURES TO WARM UP MORE THAN EXPECTED. DONT REALLY SEE TOO MUCH CHANGE IN THE WEATHER PATTERN NEXT 48 HOURS. A SERIES OF EASTERLY WAVES WILL MOVE THROUGH OR NEAR THE CWA CAUSING SCATTERED SHOWERS AND STORMS. SINCE THESE STORMS ARE ALSO DYNAMICALLY INDUCED CHANCES ARE ABOUT EQUAL DAY OR NIGHT. TEMPERATURES WILL BE DEPENDENT ON CLOUD COVERAGE AND COULD LOCALLY BE SEVERAL DEGREES WARMER THAN EXPECTED DUE TO PERIODS OF CLEARING. AIRMASS WILL START TO DRY OUT THURSDAY NIGHT AND FRIDAY AS THE FLOW ALOFT SHIFTS TO THE SOUTHWEST, PUSHING THE MONSOONAL MOISTURE TO THE EAST. WELL ALSO SEE A RETURN TO A MORE NORMAL MARINE LYR PATTERN. HIGHS OVER THE WEEKEND WILL BE NEAR SEASONAL NORMS. LAX 3333. WOFFORD .LOX...NONE.
Nearby
Severe Thunderstorm Warnings in California, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.